Phenergan? - page 2

Does anyone know if Phenergan is addictive.? I know its not a narcotic, but we've seen an increase in pts asking for it.... Read More

  1. Visit  Tweety} profile page
    0
    We had to lock up phenergan because nurses (or one nurse) was stealing it. People like the sedative effect it has, or so I'm told as I've never had it. But not sure if it's addictive. I think people with addictive natures, or alcholics are drug addicts like the sedation.

    There's a lot of debate about whether to give it IV or not. It's a horrible vessicant.
    Last edit by 3rdShiftGuy on Nov 10, '04
  2. Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  3. Visit  NursieGemma} profile page
    0
    I HATE phenergan! That stuff is awful!!! The first time I was in the hosptial this year to have my galbladder out, they gave it to me the night before my surgery. I was really nauseated. The nurse in observation pushed it fast. I thought my arm was going to fall off! It was worse than the galbladder attacks! And I have really bad veins too, an IV lasts about a day in me if it doesn't get accidentally pulled out. The second time I was in they gave it to me slow with the saline bag drip and it still burned like my arm was going to fall off. Tell you one thing, I'd rather be nauseus. They put it on my chart not to give it to me....



    Why bother with something that burns when you can just get happy morphine and sleep all day?

    I think all nursing students should have to have IVP phenergan once just to see how it feels and that'll make sure they give it nice and slow or IM!
  4. Visit  wam79} profile page
    0
    Substance abusers seem to like phenergan when they can't get anything else. If they were to take the drug a lot, or too much at one time ,they can get side effects like akathisia. I suspect abuse when someone dosn't seem to be nauseous/ill, and request the med often. If they ask for the med every AM I am suspect also. Unless they have a GI history of course.
  5. Visit  SmilingBluEyes} profile page
    0
    I had NO clue phenergan was a drug-seeker's delight. The few times I had it, it did nothing for me but make me feel like total crud. Most patients I have worked with dont' like it, either. It's very sedative effects annoy many of them.....
  6. Visit  saskrn} profile page
    0
    Quote from eak16
    Funny, I was wondering the same thing this morning. Had a patient who could have had morphine but wanted Phenergan instead. Go figure! It must be good because I've heard it feels like fire going in and has the pH of around 2.2. Goodness knows i wouldn't want that in me.
    Question for everyone: are you allowed to give it IV push in a peripheral (diluted? Undiluted?)? I had heard this was REALLY bad but everyone does it on my unit, and there is no policy on it.
    The last time I looked, you could give Phenergan IV diluted in 9cc's of NS. Has anyone looked in a drug book?
  7. Visit  NPs Save Lives} profile page
    0
    We are allowed to give IV Phenergan but has to be diluted in at least 5+ cc of NS. Some people complain about the burning but I push really slow to help eliminate the burning. I have noticed people asking for Phenergan a lot also. I got a dose once and went right to sleep. Didn't notice a buzz though. Must effect people in different ways..
  8. Visit  SmilingBluEyes} profile page
    0
    Quote from saskrn
    The last time I looked, you could give Phenergan IV diluted in 9cc's of NS. Has anyone looked in a drug book?
    There was a rather lengthy thread about this some time back and the general consensus from the IV-certified nurses was a resounding NO! If you do a search, I am sure you can find the thread someplace.....I cannot remember who our resident experts were, sorry. Where I work, it is strictly forbidden unless in a liter of fluid, as a special order from MD. For good reason, I believe. I do not know what the rules in Canada are, however.
  9. Visit  saskrn} profile page
    0
    Quote from SmilingBluEyes
    There was a rather lengthy thread about this some time back and the general consensus from the IV-certified nurses was a resounding NO! If you do a search, I am sure you can find the thread someplace.....I cannot remember who our resident experts were, sorry. Where I work, it is strictly forbidden unless in a liter of fluid, as a special order from MD. For good reason, I believe. I do not know what the rules in Canada are, however.
    I just looked in Mosby's 2004 IV drug book, and it says....

    "May be given undiluted or may dilute with NS. Concentration should not exceed 25 mg/ml. 1 ml (25 to 50 mg) diluted with 9 ml of NS equals 2.5 to 5 mg/ml."

    "administer through Y-tube or three-way stopcock of a free flowing IV"

    This is the guideline I used when I practiced in the USA, and Canada is no different.
  10. Visit  SmilingBluEyes} profile page
    0
    I am just going on what the IV cert nurses were saying and by what I saw in practice. The risk of phlebitis and permanent damage is not worth it and apparently, my institution agreed.
  11. Visit  SmilingBluEyes} profile page
    0
    I expect a change in the Drug Books in the near future regarding IV use of Phenergan. There is just too much evidence of damage and too much risk to ignore it much longer in standards of practice.
  12. Visit  ChrisA} profile page
    0
    A pH of 2.2?? Yow.
  13. Visit  SmilingBluEyes} profile page
    0
    I think this is one thread on the subject:

    http://allnurses.com/forums/archive/...hp/t-7276.html

    I am still trying to find the one where the IV certified nurses discussed why it should never be used IV....
    will keep searching...
  14. Visit  SmilingBluEyes} profile page
    0
    Yes pH 2.2 And diluted ---- or not--- it hurts like HELL going in the vein, trust me. It was a horrible experience for me.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

Top